I've been taking 0.25mg of Ativan four times a day for about 6 weeks for anxiety. I haven't taken any for 4 days and feels really anxious and am having trouble sleeping. I also take Vicodin 5/500 1/2 tab 2-4 times a day. I was also taking that for anxiety. I'm still taking the Vicodin hoping that it will help me get off Ativan. I'm really scared by all the stuff I've read about Ativan and wish I'd never started it.I guess my question is: Will I feel better soon? I'd appreciate just having someone to talk to about this. Thanks.
6 weeks is not really long enough for you to experience an actual "withdrawal" from the Ativan, typically a "short term" course of treatment is considered 3 months or less. Those people who are on Ativan short-term won't typically experience a withdrawal, but there IS a possibility of some rebound anxiety, which is probably what you're dealing with.
The increase in anxiety will evebntually subside, but it may take a few weeks. Same with the sleep symptoms. You're likely having rebound insomnia, and that will also improve with time.
As for the Vicodin, pain meds are not appropriate to be used to treat anxiety. I'm assuming you're basically "self medicating" with the Vicodin? It's a BAD idea. For one, people with anxiety issues are prone to addiction BECAUSE of the desire to self medicate to squash the symptoms.
Depending on how long you've been taking the Vicodin, you may have w/d symptoms when you stop taking it, which I would highly recommend you do. There are different ways to come off Vicodin, and there is ALL kinds of info here about that. You can stop cold turkey, or choose to taper, if you have enough medication, and enough willpower to taper yourself.
You really need to address the anxiety properly, with a professional, rather than taking pain pills to alleviate your symptoms. I'm not sure if the Ativan was prescribed, but even meds like that need to be used only as a tool for treating anxiety. Ativan, if used regularly, is habit forming. Therapy is vital too, to help you learn coping mechanisms, and for getting to the bottom of any issues that could be causing the anxiety.
My advice to you is to seek out a psychiatrist. He can thoroughly assess you, offer a diagnosis, and start discussing treatment options, which may include meds and therapy. The SSRI antidepressants (ie Zoloft, Prozac, Lexapro) are the most commonly prescribed meds as a "first line" treatment for anxiety, and they have a pretty good success rate. Again, therapy would be recommended too. You could ask the psych for a referral to a therapist. CBT, or cognitive behavioral therapy is an excellent type of therapy for anxiety, and addiction issues.
Thank you so much for your response. I feel better knowing that maybe I'm not having withdrawal symptoms but just back to my "normal" anxious self.
Yes, the ativan was prescribed. I am taking the Vicodin for anxiety and my doctor DID prescribe it for that because I told him that when I took it when I had my wisdom teeth out, I found it helped with my social anxiety.
I did try SSRIs but they made me feel really weird, spaced out and I couldn't focus at work.
I agree with your advise to seek psychiatric help. I know I have coping problems.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.